Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 90, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 9, 2011, 9:57 PM CDT for Edmunds County, McPherson County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2011, 9:57 PM CDT (02:57 UTC)
- Expired
- Jul 9, 2011, 10:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Edmunds County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 73 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 10:30 PM CDT | HAIL 1 | 9 Nne Roscoe, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1119 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1441 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
868 WUUS53 KABR 100257 SVRABR SDC045-089-100345- /O.NEW.KABR.SV.W.0090.110710T0257Z-110710T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 957 PM CDT SAT JUL 9 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA... EXTREME SOUTH CENTRAL MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 1045 PM CDT * AT 954 PM CDT...EMERGENCY MANAGEMENT REPORTED A SEVERE THUNDERSTORM PRODUCING PING PONG BALL SIZE HAIL. THIS STORM WAS LOCATED NEAR ROSCOE...OR 19 MILES WEST OF IPSWICH...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROSCOE AROUND 1005 PM CDT... THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 233 AND 260. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND DESTRUCTIVE HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 4562 9928 4544 9906 4527 9944 4545 9966 TIME...MOT...LOC 0257Z 238DEG 17KT 4542 9940 WIND...HAIL <50MPH 1.50IN $$ WISE
2 follow-up statements
043 WWUS53 KABR 100333 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1033 PM CDT SAT JUL 9 2011 SDC045-089-100345- /O.CON.KABR.SV.W.0090.000000T0000Z-110710T0345Z/ MCPHERSON SD-EDMUNDS SD- 1033 PM CDT SAT JUL 9 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL EDMUNDS AND EXTREME SOUTH CENTRAL MCPHERSON COUNTIES UNTIL 1045 PM CDT... AT 1031 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 10 MILES WEST OF PLAINVIEW COLONY...OR 13 MILES NORTHWEST OF IPSWICH...MOVING NORTHEAST AT 25 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EXTREME SOUTH CENTRAL MCPHERSON AND NORTH CENTRAL EDMUNDS COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 4551 9928 4559 9935 4562 9928 4551 9915 TIME...MOT...LOC 0333Z 223DEG 21KT 4560 9920 WIND...HAIL <50MPH 1.00IN $$ CONNELLY
238 WWUS53 KABR 100342 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1042 PM CDT SAT JUL 9 2011 SDC045-089-100352- /O.EXP.KABR.SV.W.0090.000000T0000Z-110710T0345Z/ MCPHERSON SD-EDMUNDS SD- 1042 PM CDT SAT JUL 9 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL EDMUNDS AND EXTREME SOUTH CENTRAL MCPHERSON COUNTIES WILL EXPIRE AT 1045 PM CDT/945 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4551 9928 4559 9935 4562 9928 4551 9915 TIME...MOT...LOC 0342Z 223DEG 21KT 4564 9915 $$ WISE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:42 PM CDT, 6 hours 15 minutes earlier.
Area forecast discussion, Jul 9, 3:42 PM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 342 PM CDT SAT JUL 9 2011 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT SFC FRONTAL BOUNDARY ACROSS SOUTHEAST SD THIS AFTERNOON. FARTHER NORTHWEST DEWPOINT GRADIENT RATHER SHARP WITH 50S DEWPOINTS ADVECTING IN AGAINST DEWPOINTS AROUND 70. AN AREA OF CU HAS FORMED ALONG THIS GRADIENT. ALSO SEEING SOME CUMULUS BUBBLING UP ALONG THE FRONTAL BOUNDARY. MESOANALYSIS SHOWS BEST INSTABILITY AND SHEAR ACROSS THE FAR SOUTHEAST AND SOUTHERN CWA AND STILL COULD SEE A FEW STORMS POP OVER THE NEXT SEVERAL HOURS. WILL KEEP LOW POPS IN PLACE THROUGH THE LATE AFTERNOON AND EVENING HOURS. OVERNIGHT AND INTO SUNDAY...FRONTAL BOUNDARY MOVES BACK NORTHWARD AS A WARM FRONT AS ANOTHER WAVE OF LOW PRESSURE TRACKS ALONG IT. EXPECTING ANOTHER ROUND OF THUNDERSTORMS TO DEVELOP INTO THE AFTERNOON AND EVENING HOURS AS INSTABILITY AND SHEAR INCREASE. FAVORABLE JET ENTRANCE REGION MOVES ATOP THE DAKOTAS AS WELL. SEVERE STORMS ARE POSSIBLE ACROSS THE CWA FROM LATE AFTERNOON AND THROUGH THE EVENING. SUNDAY NIGHT AND MONDAY SFC RIDGE AXIS BUILDS SOUTH ACROSS THE DAKOTAS AND WILL PUSH THUNDERSTORM CHANCES TO THE SOUTH AND WEST...MAINLY ACROSS SOUTHERN AND WESTERN SOUTH DAKOTA. .LONG TERM...TUESDAY THROUGH SATURDAY THE UPPER LEVEL PATTERN WILL FEATURE HIGH PRESSURE OVER THE SOUTHEASTERN UNITED STATES GRADUALLY WORKING ITS WAY WEST AND NORTH THROUGH THE PERIOD...BECOMING CENTERED OVER THE CENTRAL PLAINS/IOWA/MISSOURI BY SUNDAY MORNING. A SERIES OF RIDGE RIDING SHORTWAVES WILL AFFECT THE NORTHERN PLAINS TUESDAY THROUGH EARLY IN THE DAY SATURDAY. AT THE SURFACE...HIGH PRESSURE WILL BE NORTHEAST OF THE REGION WHEN THE PERIOD STARTS...WITH ELONGATED LOW PRESSURE FROM THE NORTHERN ROCKIES TO TEXAS. THE LOW MOVES VERY LITTLE THROUGH THURSDAY NIGHT...THEN SLOWLY BEGINS TO PUSH EASTWARD OVER THE PLAINS FRIDAY AND SATURDAY. DECENT WAA WILL OCCUR AHEAD OF THIS BOUNDARY AND LOOKS TO BRING AN ABUNDANCE OF WARM AND MOIST AIR INTO THE REGION...AIDING IN FAIRLY STRONG PERIODS OF INSTABILITY...ESPECIALLY THURSDAY NIGHT THROUGH FRIDAY NIGHT. WITH THE UPPER LEVEL SUPPORT IN PLACE...LOOKS AS THOUGH THERE WILL BE SOME CHANCE OF STORM DEVELOPMENT THROUGH ALL BUT THE VERY END OF THE PERIOD WHEN THE UPPER LEVEL HIGH TAKES OVER. WILL KEEP SCHC/CHC POPS IN PRETTY MUCH EVERY PERIOD. NEAR NORMAL TEMPERATURES EARLY IN THE PERIOD WILL GIVE WAY TO TEMPERATURES A GOOD CATEGORY OR TWO ABOVE NORMAL THURSDAY THROUGH SATURDAY. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL INTO THE EVENING AND OVERNIGHT HOURS. SOME LATE AFTERNOON CUMULUS CLOUDS BETWEEN 3200-4500 FEET WILL BE FOUND ACROSS THE WESTERN CWA...AFFECTING KPIR AND KMBG. A FEW THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS AS WELL. ANY STORMS THAT DEVELOP SHOULD DISSIPATE BY 06Z OR SO...WITH VFR CONDITIONS THEN PREVAILING OVERNIGHT INTO SUNDAY MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...PARKIN AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 9, 4:06 AM CDT, 17 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 406 AM CDT SAT JUL 9 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 406 AM CDT SAT JUL 9 2011 /306 AM MDT SAT JUL 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY INTO TONIGHT. A FEW OF THOSE COULD PROVE STRONG TO SEVERE WITH HAIL AND WIND BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN ACTIVE PATTERN WITH DIURNALLY DRIVEN THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH MUCH OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TDK
In the hours before
Local storm report, Jul 9, 8:54 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM CDT SAT JUL 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 3 NW LEBANON 45.10N 99.80W
07/09/2011 E1.75 INCH POTTER SD PUBLIC
&&
CMLocal storm report, Jul 9, 9:08 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
908 PM CDT SAT JUL 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 6 SW TOLSTOY 45.15N 99.70W
07/09/2011 E0.88 INCH POTTER SD PUBLIC
&&
CMLocal storm report, Jul 9, 9:17 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
917 PM CDT SAT JUL 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM HAIL 2 NW TOLSTOY 45.23N 99.64W
07/09/2011 E1.75 INCH POTTER SD PUBLIC
ALSO RECEIVING ABOUT 55 MPH WINDS
&&
CMLocal storm report, Jul 9, 9:31 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
931 PM CDT SAT JUL 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 4 N TOLSTOY 45.27N 99.60W
07/09/2011 E1.75 INCH EDMUNDS SD PUBLIC
&&
CMLocal storm report, Jul 9, 9:42 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
942 PM CDT SAT JUL 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM HAIL 8 WSW ROSCOE 45.39N 99.48W
07/09/2011 E1.25 INCH EDMUNDS SD EMERGENCY MNGR
&&
CMLocal storm report, Jul 9, 9:47 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
947 PM CDT SAT JUL 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM HAIL 8 ESE BOWDLE 45.39N 99.51W
07/09/2011 E1.50 INCH EDMUNDS SD EMERGENCY MNGR
&&
CMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:18 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hyde, Potter, Sully | 42 min |
| Jul 9, 8:53 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 52 min |
| Jul 9, 9:30 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson, Walworth | 30 min |
| Jul 9, 9:51 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Walworth | 39 min |
| Jul 9, 10:08 PM CDT | Tornado Warning | ABR | Potter | 49 min |
| Jul 9, 10:34 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 10 min |
| Jul 9, 10:43 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hyde, Potter | 41 min |
| Jul 10, 3:30 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 45 min |
| Jul 10, 3:37 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 23 min |
| Jul 10, 4:06 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 24 min |
| Jul 10, 4:12 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson, Marshall | 63 min |
| Jul 10, 4:32 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 43 min |
| Jul 10, 4:46 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 44 min |
| Jul 10, 5:08 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Edmunds, Marshall, Roberts | 52 min |
| Jul 10, 5:47 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Grant, Marshall, Roberts | 58 min |
| Jul 10, 6:01 PM CDT | Flash Flood Warning | ABR | Brown, Day, Marshall | 4 hr |
| Jul 10, 6:42 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 33 min |
| Jul 10, 6:47 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Deuel, Grant, Roberts | 58 min |
| Jul 10, 6:56 PM CDT | Tornado Warning | ABR | Grant, Roberts | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.